Vermont, 2013

Heavy Snow in Vermont, March 18 to 19, 2013

March 18 to 19, 2013 · NWS ALY · 3 events in 3 counties and zones

During the afternoon of Monday, March 18th, an area of low pressure moved towards the eastern Ohio Valley. Precipitation well out ahead of the storm's warm front moved from southwest to northeast across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During the afternoon of Monday, March 18th, an area of low pressure moved towards the eastern Ohio Valley. Precipitation well out ahead of the storm's warm front moved from southwest to northeast across the region. With enough cold air in place, the precipitation fell in the form of snow during the evening hours. By just after midnight on Tuesday, March 19th, the steady precipitation ended or became spotty for valley areas. Meanwhile, upslope flow allowed for steady snowfall to continue across higher terrain areas of the southern Green Mountains for the remainder of the overnight hours.

At the same time, another storm system began to develop along the mid-Atlantic coast. This low pressure took a track just off the Northeast coast. The track of this storm allowed some additional moisture off the Atlantic Ocean to be drawn into the region. During the daylight hours on Tuesday, March 19th, an additional batch of steady snowfall developed across the entire region, as an upper level shortwave moved overhead. While some additional snow accumulated, the strength of the March sun helped limit the amount of the accumulations, especially on paved surfaces. Some additional snow showers and squalls lingered into the evening hours, before tapering off for Tuesday night.

At the end of the storm, snowfall amounts ranged from just 4 to 9 inches across valley areas to 10 to 17 inches across the high terrain of the southern Green Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 18, 6:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 18, 6:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
743 PM EDT MON MAR 18 2013

.SYNOPSIS...
A SIGNIFICANT STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT
AND TUESDAY. IN THE WAKE OF THIS STORM SYSTEM...WE WILL REMAIN IN
AN UNSETTLED WEATHER PATTERN WITH BRISK WESTERLY WINDS AND THE
CHANCE FOR ADDITIONAL WINTRY PRECIPITATION FOR THE REMAINDER OF
THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 743 PM EDT...MADE SOME MINOR ADJUSTMENTS TO POPS/WEATHER
THIS EVENING AS THE SNOW DEVELOPS ACROSS THE AREA FROM SOUTHWEST
TO NORTHEAST. SNOW IS DEVELOPING A BIT FASTER...SO SPED UP TIMING
FOR MOST OF THE AREA. ALREADY SNOWING SNOW FROM ABOUT A LINE FROM
THE MOHAWK VALLEY SOUTHEASTWARD THROUGH THE CAPITAL REGION AND
BERKSHIRES. SNOW WILL OVERSPREAD THE ENTIRE AREA BY LATE THIS
EVENING...INCLUDING AREAS NORTH AND EAST OF ALBANY. ALSO ADDED
MENTION OF HEAVY SNOW IN THE FORECAST WORDING FOR TONIGHT.

ONCE THE SNOW COMMENCES IT WILL COME DOWN HARD FOR MUCH OF THE
NIGHT AS THE INITIAL BURST OF ISENTROPIC LIFT PRODUCES SNOWFALL
RATES AS HIGH AS AN INCH TO POSSIBLE 2 INCHES PER HOUR. THIS
INITIAL BURST OF PCPN WILL LIKELY PRODUCE MOST OF THE SNOWFALL FOR
THIS EVENT WITH 4 TO 10 INCHES OF SNOW EXPECTED BY THE MORNING
COMMUTE. TOWARD SUNRISE MID LEVEL TEMPS WILL WARM AND THE SOUTHERN
THIRD OF THE FORECAST AREA WILL LIKELY EXPERIENCE A CHANGEOVER TO
MIXED PCPN (SLEET AND FREEZING RAIN) AND POSSIBLY TO ALL RAIN IN
VALLEY AREAS SOUTH OF ALBANY. FROM ALBANY NORTH EXPECT PCPN TO
REMAIN ALL SNOW...BUT IT IS STILL POSSIBLE AREAS IN THE CAPITAL
DISTRICT COULD GET SOME SLEET. SOME MODELS SUGGEST SOUTHERN AREAS
COULD GET LITTLE OR NO PCPN AFTER 18Z...BUT HAVE OPTED TO FORECAST
HIGH POPS IN ALL AREAS THROUGH MOST OF THE AFTERNOON...THEN
TAPERING OFF LATE IN THE DAY OVER THE SOUTH.

TOTAL SNOWFALL AMOUNTS ACROSS GREENE...COLUMBIA...BERKSHIRE...ULSTER
DUTCHESS AND LITCHFIELD COUNTY WILL RANGE FROM 3 TO 6 INCHES ACROSS
VALLEY LOCATIONS...AND 5 TO 10 INCHES ACROSS THE MOUNTAINS. FURTHER
NORTH...EXPECT 6 TO 12 INCHES IN VALLEY LOCATIONS AND 8 TO 15 ACROSS
THE MOUNTAINS.

LOWS TONIGHT WILL BE 20 TO 30. HIGHS TUESDAY 30 TO 40.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY NIGHT INTO WEDNESDAY...THE DEVELOPING STORM JUST OFF THE
EASTERN NEW ENGLAND COAST MAY CONTINUE TO THROW MOISTURE INTO THE
NORTHERN PART OF THE FORECAST AREA THROUGH EARLY TUESDAY NIGHT.
AFTER THAT WE SHIFT OUR ATTENTION TOWARD LAKE EFFECT/ENHANCEMENT
WHERE PORTIONS OF THE ADIRONDACKS MAY EXPERIENCE ADDITIONAL
ACCUMULATIONS OF SNOW AND ADDITIONAL HEADLINES MAY BE NEEDED THERE.
WE WILL EVALUATE THIS FURTHER ONCE THE MAIN STORM IMPACTS ARE EAST
OF THE REGION. PERSISTENT CYCLONIC FLOW WILL ALSO KEEP THE WEATHER
UNSETTLED ACROSS THE REST OF THE FORECAST AREA WITH GUSTY
WINDS...LOTS OF CLOUDS AND SCATTERED SNOW SHOWERS.

UNSEASONABLY CHILLY DURING THIS PERIOD WITH LOWS TUESDAY NIGHT IN
THE MID TEENS TO MID 20S. HIGHS WEDNESDAY 30 TO 40...AND LOWS
WEDNESDAY NIGHT 10 TO AROUND 20.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY INTO FRIDAY...WE WILL STILL BE UNDER THE INFLUENCE OF A
LARGE CUTOFF TROUGH SITUATED OVER THE NORTHEASTERN US AND
SOUTHEASTERN CANADA. CYCLONIC FLOW AROUND THIS LARGE STALLED UPPER
LOW WILL ALLOW FOR PLENTY OF CLOUDS AND SOME SNOW SHOWERS.
TEMPERATURES AT THIS TIME WITH THE PERSISTENT NORTHWESTERLY FLOW OUT
OF CANADA WILL BE BELOW NORMAL FOR THIS TIME OF YEAR. AS THE CORE OF
THE UPPER LEVEL TROUGH WILL MOVE EAST OVER OUR NORTHERN AREAS
THURSDAY...HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 20S ON
THURSDAY AND LOW TO MID 30S FOR THE DAY ON FRIDAY.

SATURDAY INTO MONDAY...THE UPPER LEVEL TROUGH FEATURE OVER THE
NORTHEAST WILL SLOWLY MOVE OUT OF THE REGION DURING THE DAY ON
SATURDAY. HOWEVER WE WILL STILL BE ON THE WESTERN SIDE OF THIS UPPER
LEVEL CYCLONIC FEATURE THROUGHOUT THE WEEKEND AS IT SLOWLY MAKES ITS
WAY EASTWARD. HIGH TEMPERATURES WITH A NORTH TO NORTHWESTERLY FLOW
WILL MODERATE WITH VALUES IN THE UPPER 30S TO AROUND 40 FOR THE
WEEKEND. 12Z MODELS SUNDAY NIGHT INTO MONDAY SHOW A POSSIBLE
DEVELOPING COASTAL LOW FROM A UPPER LEVEL SHORTWAVE TROUGH EMBEDDED
IN A BROAD MERIDIONAL FLOW ACROSS THE SOUTHEASTERN UNITED STATES. IT
IS STILL TOO EARLY TO DETERMINE THE TRACK AND MANY DIFFERENT
SCENARIOS ARE BEING SHOWN. THIS WILL CONTINUE TO BE MONITORED AND
WILL BE BETTER PROJECTED AS WE GET CLOSER TO SUNDAY EVENING INTO
MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A SIGNIFICANT WINTER STORM WILL AFFECT THE AREA THROUGH TUESDAY.

SNOW HAS ALREADY DEVELOPED AT KPOU/KPSF/KALB...AND WILL BEGIN
SHORTLY AT KGFL. CONDITIONS WILL RAPIDLY DETERIORATE THROUGH IFR
RANGE WITH BORDERLINE LIFR VSBYS THROUGH MUCH OF THE NIGHT. SNOW
WILL BE HEAVY AT TIMES...AND WILL THEN MIX WITH SLEET AND FREEZING
RAIN AT KPOU AFTER 05Z. TEMPERATURES WILL BECOME WARM ENOUGH FOR A
CHANGE TO PLAIN RAIN AT KPOU AROUND OR AFTER 10Z. KGFL WILL REMAIN
ALL SNOW THROUGH THE EVENT...WHILE KALB MAY SEE SOME SLEET MIX IN
FOR A FEW HOURS AROUND SUNRISE. OTHERWISE SNOW WILL PREVAIL. A
BETTER CHANCE OF A MIX OF SLEET/FREEZING RAIN AT KPSF LATE TONIGHT
INTO EARLY MORNING...BEFORE CHANGING BACK TO SNOW BY LATE MORNING.

BOTTOM LINE IS THAT POOR FLYING CONDITIONS WILL PERSIST THROUGH
MUCH OF THE UPCOMING 24 HOUR PERIOD ENDING 00Z WEDNESDAY...WITH
IFR CONDITIONS LIKELY MOST OF THE TIME. SOME GRADUAL IMPROVEMENT
IS POSSIBLE TOWARDS 00Z WEDNESDAY AS THE STORM SYSTEM STARTS TO
PULL AWAY FROM THE REGION.

WINDS WILL BE GENERALLY EASTERLY AROUND 5-10...BECOMING NORTHEAST
DURING THE DAY TUESDAY.

OUTLOOK...
TUE NIGHT-SAT...VFR/MVFR. BREEZY. CHC -SHSN AND ASSOCIATED IFR.

&&

.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONCERNS FOR THE NEXT FIVE DAYS.

A SIGNIFICANT STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
TUESDAY. IN THE WAKE OF THIS STORM SYSTEM...WE WILL REMAIN IN AN
UNSETTLED WEATHER PATTERN WITH BRISK WESTERLY WINDS AND THE CHANCE
FOR ADDITIONAL WINTRY PRECIPITATION FOR THE REMAINDER OF THE WEEK.

&&

.HYDROLOGY...
NO HYDROLOGICAL PROBLEMS EXPECTED THROUGH THE WEEK.

A SIGNIFICANT PRECIPITATION EVENT EXPECTED TONIGHT AND TUESDAY BUT
IT WILL FALL MAINLY IN THE FORM OF SNOW OR MIXED PRECIPITATION.
IMPACTS ON AREA STREAMS AND RIVERS WILL BE MINIMAL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 8 PM EDT TUESDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 8 PM EDT TUESDAY FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL 8 PM EDT TUESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 8 PM EDT TUESDAY FOR VTZ013>015.

&&

SYNOPSIS...GJM
NEAR TERM...GJM/JPV
SHORT TERM...GJM
LONG TERM...LFM
AVIATION...JPV
FIRE WEATHER...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Mar 18, 3:15 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT MON MAR 18 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT MON MAR 18 2013

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SNOWFALL AND ICE REPORTS TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bennington

When
March 18, 8:00 PM EST to March 19, 10:00 PM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Heavy Snow, Western Windham

When
March 18, 8:30 PM EST to March 19, 10:00 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Windham

When
March 18, 8:30 PM EST to March 19, 10:00 PM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432868, 432869, 432871.